Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 80, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 1999, 10:44 PM CDT for Taylor County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1999, 10:44 PM CDT (03:44 UTC)
- Expired
- Jul 25, 1999, 11:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 11:18 PM CDT | Thunderstorm Wind 56 | Medford, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 260345 SVRLSE WIC119-260445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1044 PM CDT SUN JUL 25 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 1145 PM CDT * AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NORTH OF JUMP RIVER...OR 50 MILES NORTHEAST OF EAU CLAIRE...THROUGH WESTBORO...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... CHELSEA RIB LAKE THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. THESE STORMS HAVE A HISTORY OF WINDS IN EXCESS OF 60 MPH. STAY INSIDE AND AWAY FROM WINDOWS! DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:23 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 25, 9:23 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT SUN JUL 25 1999
MAIN FORECAST PROBLEM OVERNIGHT IS CONTINUING HIGH HEAT INDEX VALUES
OVER THE SOUTHERN FORECAST AREA AND SLOW MOVING AND NON ACTIVE SOUTHERN
END TO THE COLD FRONT.
SATELLITE IMAGERY SHOWING VERY TIGHT CIRCULATION OVER WEST-CENTRAL IOWA
AT 02Z CONTINUING TO SHIFT EAST-NORTHEAST. 00Z RUC HAS A GOOD HANDLE
ON THIS ENERGY AND CONTINUES TO MOVE IT DOWNSTREAM. KDMX RADAR SHOWING
RA PATCHES OVER WESTERN IOWA MOVING TOWARD SOUTHERN FORECAST AREA OF
NORTHEAST IA AND SOUTHWEST WI. THIS WOULD TEND TO BRING TEMPERATURES
DOWN A BIT AS THEY ARE QUITE HIGH RIGHT NOW. HOWEVER...00Z SOUNDINGS AT
OMAHA AND KDVN SHOW QUITE UNSATURATED LOW LEVELS MEANING VIRGA IS A
GOOD POSSIBILITY UNLESS HIGHER ECHOES CAN GET GOING. COMBO THE
TEMPERATURES WITH UPPER 70 DEWPOINTS AND WE HAVE NEAR 100 HEAT INDEX
VALUES AT 02Z. WITH CONTINUED SOUTHERLY FLOW AND CLOUD COVER...
OVERNIGHT LOWS WOULD REMAIN NEAR 80.
MEANWHILE...COLD FRONT IS NOT VERY ACTIVE SOUTH A KMPX-KABR LINE WHERE
STABILITY RULES...UNTIL FRONT IS OVERHEAD. NORTHERN SYSTEM IN CENTRAL
MN IS NOW ORIENTING ALONG THE SHEAR WHICH WILL MEAN BIG RAINS OVER
CENTRAL MN AND A SLOW PROGRESSION SOUTHEAST. WILL LEAVE FLASH FLOOD
WATCH UP AND CONTINUE CHANCE OF THUNDER HOWEVER IT WILL BE MORE TOWARD
MORNING. IDEA IS THAT CONVECTION WILL GENERALLY BE NON-SEVERE AS WIND
SHEAR ALOFT DOES NOT SUPPORT IT.
WITH RECENT LIGHTNING STRIKES WITH VORTICITY LOBE IN IA...HAVE OPTED TO
ALLOW HEAT ADVISORY TO END AT MIDNIGHT WITH SHOWERS AND COOLING
ANTICIPATED AFTERWARD. THIS SHOULD HELP LOWER HEAT INDEXES ACROSS
SOUTHERN TIER...HOWEVER IT WILL STILL BE A WARM NIGHT WITH RUC KEEPING
THE FRONT NORTH OF CWA UNTIL MONDAY MORNING.
.LSE...HEAT ADVISORY THROUGH MIDNIGHT...ENTIRE FORECAST AREA...
MNZ079...086>088...094>096...WIZ017...029...032>034...041>044...
053>055...061...IAZ008>011...018>019>029...030.
FLASH FLOOD WATCH TONIGHT...SOUTHEAST MN...MNZ094>096...
NORTHEAST IA...IAZ008>011...018...01...029>030.In the hours before
Special weather statement, Jul 25, 9:59 PM CDT, 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-260600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 959 PM CDT SUN JUL 25 1999 ...HEAT ADVISORY THROUGH MIDNIGHT... ...RELIEF FROM HOT AND HUMID CONDITIONS ON THE WAY... HOT AND HUMID CONDITIONS HAVE REMAINED OVER THE AREA SINCE THE MIDDLE OF LAST WEEK...AND THAT WILL SLOWLY END...AFTER A WARM AND HUMID OVERNIGHT. THIS EVENING A COLD FRONT WAS CONTINUING TO PUSH EAST THROUGH THE DAKOTAS AND MINNESOTA. OPPRESSIVE HEAT WAS FOUND AHEAD OF THE FRONT...INCLUDING SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN AND CENTRAL WISCONSIN. BUT BEHIND THE FRONT...VERY COMFORTABLE AIR WAS FOUND WITH DEWPOINTS IN THE LOWER 60S. DEWPOINTS ABOVE 65F ARE GENERALLY UNCOMFORTABLE. OVER THE PAST SEVERAL DAYS...DEWPOINT READINGS HAVE REMAINED IN THE MIDDLE TO UPPER 70S. THE HIGH MOISTURE LEVELS IN THE AIR COMBINED WITH HOT TEMPERATURES TO CAUSE SIGNIFICANT HEAT INDEX LEVELS. THE COLD FRONT WILL MOVE INTO THE AREA EARLY MONDAY AND CONTINUE TO MOVE SOUTHEASTWARD. BY LATE MONDAY...MOST AREAS WILL FEEL SOME RELIEF FROM THE VERY HUMID CONDITIONS. BY TUESDAY...DEWPOINTS SH(OULD BE IN THE LOWER 60S AREAWIDE PROVIDING FOR A COMFORTABLE SUMMER DAY. DB
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.